"Er, sorry Doctor, but there's something wriggly on the patient's cardiac monitor"

Torsades de Pointes (french for "Twisting of the points") is an old medical school favourite: It's instantly recognisable on an ECG or cardiac monitor, pretty deadly and bloody hard to treat. With it showing up on an ECG, you might have guessed already that is has something to do with the human heart.


This rare abnormality of the heart's rhythm is a so called polymorphic ventricula tachcardia, meaning that your heart's ventricles are beating far faster than it is good for you (and them) at sometimes around 140 beats per minute. Additionally to that it appears on the ECG that the heart axis is constantly changing, giving the graphical representation a wriggly, snake-like picture which medical students all around the world instantly recognise.

The most common cause for this life threatening arrhythmia are antiarrhythmic drugs like Sotalol, Amiodarone, Quinidine and disopyramide which is ironic, as these are supposed to improve your heart rhythm, not make it worse. Another common cause are Macrolide antibiotics like Erythromycin and Quinolone antibiotics like Ciprofloxacin, not to mention electrolyte imbalances and congenital heartproblems like the rarely picked up Romano-Ward syndrome.

What can you do against it?

Well, praying will probably come too late as there's a good chance that you're already unconscious by the time your nurse or doctor races to your bed. Removing the cause is helpful (but might take a bit), but in the meantime an IV magnesium infusion, IV isoprenalin or, when you slip into VF, a short sharp shock with a defibrillator. Chances are that you won't survive anyway., so keep your heart happy and healthy by exercising often, eating a mediterannean diet, having a good belly laugh, regular sex and a nice glass of red wine at night.

See, that's not so hard?

Source: Grubb, Newby: Churchill's Pocketbook of Cardiology, Churchill Livingstone, 2000